Alert archive / New York / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 37, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jul 8, 2017, 4:37 AM EDT for Franklin County, St. Lawrence County, New York. It was in force for 53 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2017, 4:37 AM EDT (08:37 UTC)
- Expired
- Jul 8, 2017, 5:30 AM EDT
- In force
- 53 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Franklin County, NY, St. Lawrence County, NY
The radar
The Ft Drum radar (KTYX), 103 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 4:57 AM EDT | TSTM WND DMG | Canton, NY | TREES AND WIRES DOWN REPORTED BY 911 CENTER |
| Jul 8, 5:00 AM EDT | TSTM WND DMG | 3 N Russell, NY | TREES ADN WIRES DOWN REPORTED BY 911 CENTER |
| Jul 8, 5:00 AM EDT | TSTM WND DMG | 3 N Russell, NY | TREES AND WIRES DOWN REPORTED BY 911 CENTER |
| Jul 8, 5:00 AM EDT | TSTM WND DMG | Russell, NY | TREES AND WIRES DOWN REPORTED BY 911 CENTER |
| Jul 8, 5:10 AM EDT | TSTM WND DMG | Pierrepont, NY | TREES AND WIRES DOWN REPORTED BY 911 CENTER |
| Jul 8, 5:10 AM EDT | TSTM WND DMG | Potsdam, NY | TREES AND WIRES DOWN REPORTED BY 911 CENTER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 8.6 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 1300 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
225
WUUS51 KBTV 080837
SVRBTV
NYC033-089-080930-
/O.NEW.KBTV.SV.W.0037.170708T0837Z-170708T0930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
437 AM EDT SAT JUL 8 2017
The National Weather Service in Burlington has issued a
* Severe Thunderstorm Warning for...
Northwestern Franklin County in northern New York...
Central St. Lawrence County in northern New York...
* Until 530 AM EDT
* At 437 AM EDT, severe thunderstorms were located along a line
extending from near Rensselaer Falls to De Kalb to Richville,
moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
Potsdam, Gouverneur, Canton, Norfolk, Lisbon, Moira, De Kalb,
Parishville, Colton, Morley, Carry Falls Reservoir, Richville,
Madrid, Lawrenceville, Rensselaer Falls, Norwood, Hermon, Brasher
Falls, Heuvelton and Lake Ozonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4473 7444 4442 7460 4429 7560 4430 7564
4448 7555 4467 7554 4493 7466
TIME...MOT...LOC 0837Z 252DEG 36KT 4464 7532 4452 7533 4439 7540
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
365
WWUS51 KBTV 080905
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
505 AM EDT SAT JUL 8 2017
NYC033-089-080930-
/O.CON.KBTV.SV.W.0037.000000T0000Z-170708T0930Z/
Franklin NY-St. Lawrence NY-
505 AM EDT SAT JUL 8 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM EDT
FOR NORTHWESTERN FRANKLIN AND CENTRAL ST. LAWRENCE COUNTIES...
At 505 AM EDT, severe thunderstorms were located along a line
extending from near Norwood to Hannawa Falls to West Pierrepont,
moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include...
Potsdam, Gouverneur, Canton, Norfolk, Lisbon, Moira, De Kalb,
Parishville, Colton, Morley, Carry Falls Reservoir, Richville,
Madrid, Lawrenceville, Rensselaer Falls, Norwood, Hermon, Brasher
Falls, Heuvelton and Lake Ozonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Burlington.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4473 7444 4442 7460 4429 7560 4430 7564
4448 7555 4467 7554 4493 7466
TIME...MOT...LOC 0905Z 252DEG 36KT 4472 7499 4460 7500 4447 7507
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:24 AM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 8, 3:24 AM EDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Burlington VT 324 AM EDT Sat Jul 8 2017 .SYNOPSIS... An upper level disturbance across the eastern Great Lakes will track eastward allowing showers to redevelop across northern New York toward daybreak, and across Vermont during Saturday morning. A few embedded thunderstorms are possible, and portions of central and eastern Vermont may see a stronger storm or two with hail and gusty winds before activity exits eastward during Saturday afternoon. A cold front will sweep across the North Country Saturday afternoon with partial clearing and drier conditions late in the day. Slight cooler temperatures and lower humidity levels are expected on Sunday. && .NEAR TERM /THROUGH TONIGHT/... As of 201 AM EDT Saturday...Shower and thunderstorm activity continues across Ontario and southern Quebec along weak surface trough extending towards Buffalo and Lake Erie. Over the North Country, a break in clouds has allowed for fog development, especially in areas that received greater amounts of precipitation during the day. This trend will continue into the early morning hours before mid level shortwave approaches from southeastern Ontario. This stronger shortwave trough is evident in IR imagery and will result in redevelopment of shower activity toward daybreak across nrn NY, and across much of VT 12-18Z Saturday. Anticipate an additional 0.25-0.5" with this activity. May see a few embedded convective elements with a few rumbles of thunder. Though deep-layer shear is stronger tomorrow (sfc-6km bulk shear near 40kts), timing is a bit off (early) for a significant severe threat. Best chances for stronger storms should be central/ern VT where atmosphere may begin to destabilize before passage of sfc cold front during the early aftn. We'll need to monitor that potential in ern VT, but otherwise the early timing and widespread cloudiness should limit overall instability across most of the North Country tomorrow. Localized hail/wind threat should be limited to central/ern VT. Then, should see clearing from west-east later Saturday aftn, with drier air on nw low-level flow during the evening and overnight hours Saturday night. High temperatures on Saturday generally a few degrees cooler, mainly in the mid-upr 70s. Lows Saturday night expected to fall back into the mid 50s. && .SHORT TERM /SUNDAY THROUGH MONDAY/... As of 321 AM EDT Saturday...Large scale picture shows mid/upper level trof prevailing across the northern lakes into the ne conus during this time period. The fast westerly flow aloft will remain active with embedded 5h vorts and ribbons of enhanced 850 to 500mb rh...crossing from west to east. This will produce an unsettled pattern with chances for showers both Sunday and Monday...but given the lack of significant pws and limited instability svr and widespread heavy rainfall not anticipated. Both NAM/GFS show first vort on Sunday midday, followed by another one on Monday. Instability ranges from 300 to 700 j/kg with highest values pooling across the SLV and parts of the northern CPV...so a rumble or two of thunder is possible in any stronger convective elements. Progged 850mb temps cool to 10c by Sunday behind boundary today...combined with some clouds support highs mainly in the 70s areawide. The areal coverage of clouds will play a big factor in overnight lows on Sunday night...but thinking clouds hang tough and will trend toward warmer guidance...mid 50s to l/m 60s. Little change in thermal profiles expected on Monday with highs climbing back into the 70s...maybe a few lower 80s southern SLV/CPV with more sun. Bottom line...not expecting a complete washout either day...but several rounds of scattered showers could but a damper on outside activities at times. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... As of 321 AM EDT Saturday...A fast westerly flow aloft continues across our region for Tuesday into Weds...as a surface cold front swings from west to east. Once again this front seems to pass in several pieces with limited low level convergence and upper level dynamics not aligning with boundary or surface instability. Like many previous boundaries this summer...expecting scattered to numerous showers/storms to develop on Tuesday...but magnitude of convection should be limited. Latest guidance indicates sfc based cape values climbing between 600-1000 j/kg...especially slv...with pws only 1.20 to 1.40 and some increasing shear as 500mb winds approach 40 knots. Plenty of uncertainty develops on Thursday into Friday...with limited run to run consistency and plenty of spread between the different solutions. Thinking 1022mb high pres will build behind boundary for Weds into Thurs...suppressing our the heat/humidity...along with higher pws values to our south. Thinking boundary will push into the mid Atlantic states by Weds...while cool and dry northerly flow prevails across our cwa...as advertised by the 00z Ecmwf. Have cut superblend pops by 20 to 30%...during this time period...but continue to place a token chance pops in forecast given uncertainty. Temps with lower humidity values and northerly flow will range mainly in the upper 60s to mid/upper 70s with lows mainly in the 40s mountains to mid/upper 50s valleys. Of course if the front stalls across our region during this time period...much higher humidity values and warmer temps along with greater chances for rain will need to be added to the forecast. && .AVIATION /08Z SATURDAY THROUGH WEDNESDAY/... Through 06Z Sunday...Mixed flight conditions dependent on precipitation received during the daytime hours. IFR-VLIFR conditions will bounce between these categories through sunrise at all but KBTV. KBTV is holding onto VFR conditions at 06Z but expect MVFR to possible IFR conditions to develop centered around 08Z-10Z this morning. Have TEMPO'd this as KBTV only received 0.10 inch precip Friday. A strong mid-level trough approaching from the eastern Great Lakes and an associated cold front will bring an additional period of showers during the mid morning hours through midday. Can't rule out a few embedded rumbles of thunder. Intervals of MVFR conditions possible areawide during 12-20Z Saturday. Outside of showery activity expect VFR conditions into Saturday evening. Fog development possible Saturday night into Sunday morning as clouds look to clear overnight. Outlook... Sunday: VFR. Breezy. Chance SHRA. Sunday Night: VFR. Chance SHRA. Monday: VFR. Chance SHRA...Slight Chance TSRA. Monday Night: VFR. Chance SHRA...Slight Chance TSRA. Tuesday: VFR. Likely SHRA...Slight Chance TSRA. Tuesday Night: VFR. Chance SHRA...Slight Chance TSRA. Wednesday: VFR. NO SIG WX. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Banacos NEAR TERM...Banacos/KGM SHORT TERM...Taber LONG TERM...Taber AVIATION...KGM
Hazardous weather outlook, Jul 8, 4:19 AM EDT, 18 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 419 AM EDT Sat Jul 8 2017 NYZ026>031-087-VTZ001-002-090930- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Southwestern St. Lawrence-Grand Isle-Western Franklin- 419 AM EDT Sat Jul 8 2017 This Hazardous Weather Outlook is for northern New York and northern portions of the Champlain Valley in northwest Vermont. .DAY ONE...Today and Tonight. Showers and thunderstorms will develop across the Saint Lawrence Valley, moving across the Adirondacks and Champlain valley throughout the morning, before continuing across Vermont during the midday. Cloud to ground lightning and periods of heavy rainfall are expected to be the primary threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ034-035-VTZ003>012-016>019-090930- Western Essex-Eastern Essex-Orleans-Essex-Western Chittenden- Lamoille-Caledonia-Washington-Western Addison-Orange-Western Rutland- Windsor-Eastern Franklin-Eastern Chittenden-Eastern Addison- Eastern Rutland- 419 AM EDT Sat Jul 8 2017 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and Tonight. Showers and thunderstorms will develop across the Saint Lawrence Valley, moving across the Adirondacks and Champlain valley throughout the morning, before continuing across Vermont during the midday. A few stronger storms are possible, containing gusty winds and small hail, in addition to dangerous cloud-to-ground lightning and heavy downpours. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 8, 3:48 AM EDT, 49 minutes before
Special Weather Statement
National Weather Service Burlington VT
348 AM EDT SAT JUL 8 2017
NYZ026-029-087-080845-
Northern St. Lawrence-Southeastern St. Lawrence-Southwestern St.
Lawrence-
348 AM EDT SAT JUL 8 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ST. LAWRENCE COUNTY...
At 348 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles north of Kring Point State Park
to near Redwood. Movement was east at 30 mph.
Winds in excess of 40 mph and dime size hail are possible with these
storms.
Locations impacted include...
Potsdam, Gouverneur, Canton, Ogdensburg, Norfolk, Oswegatchie,
Lisbon, De Kalb, Fowler, Colton, Morley, Degrasse, Richville,
Hammond, Cranberry Lake, Madrid, Rensselaer Falls, Norwood,
Edwardsville and Hermon.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4441 7579 4442 7579 4442 7581 4443 7579
4443 7577 4444 7579 4444 7577 4445 7576
4445 7578 4447 7577 4447 7579 4451 7575
4468 7552 4483 7488 4413 7470 4420 7541
4437 7580 4441 7584
TIME...MOT...LOC 0748Z 263DEG 27KT 4451 7588 4426 7586The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 3:48 AM EDT | Special Weather Statement | BTV | St. Lawrence | 57 min |
| Jul 8, 5:31 AM EDT | Severe Thunderstorm Warning | BTV | Clinton, Essex, Franklin, St. Lawrence | 59 min |
| Jul 8, 5:46 AM EDT | Special Weather Statement | BTV | St. Lawrence | 59 min |
| Jul 8, 6:29 AM EDT | Severe Thunderstorm Warning | BTV | Clinton, Essex, Franklin | 91 min |
| Jul 8, 1:11 PM EDT | Special Weather Statement | BTV | Essex | 64 min |
Nearby
Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.